Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 224, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 7:14 PM CDT for Buena Vista County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 7:14 PM CDT (00:14 UTC)
- Expired
- Jul 20, 2003, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4827 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 28.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210014 SVRFSD IAC021-210045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 715 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA * UNTIL 745 PM CDT * AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKESIDE...OR ABOUT 4 MILES SOUTH OF STORM LAKE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWELL AROUND 725 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4266 9497 4264 9537 4257 9533 4257 9495 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:25 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 20, 3:25 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT SUN JUL 20 2003 STILL LOOKS FOR STG/SVR TSTMS TO GO FAR SRN/SERN PART OF AREA AS THE AFTN ENDS AS PER CURNT WATCH. ENUF MOISTR/INSTBLTY FRTHR N/W AHD OF WSHFT FOR A FEW STRMS TO POP INTO VRY ERY EVE THO SHUD BE ABLE TO LEAVE MENTN OUT OF NW INCLUFG HON. EVEN STRMS DOWN S SHUD EXITY FAIRLY ERY THIS EVE THO WILL KEEP INTO LATE EVE FAR SERN COS IN NWRN IA. OTRW SKIES SHUD GO CLR TO PTCLDY AS COOLR AIR SEEPS IN TNGT. THIS TREND SHUD CONT MON THRU TUE WITH A FEW CLDS HERE AND THERE. WK WV WIL BRING A LTL REINFORCNG COOL AIR MON NGT OR BY ERY TUE BUT DO NOT EXPCT ANY SHWRS WITH THIS. WARMNG STARTS UP AGN WED. NIGHT GFS HAD ENUF OF A WV TO KEEP HINTG AT A FEW SHWRS/TSTMS WED NGT AS WAS MENTND BY DMX YSTDY...BUT DAY RUN LESSENS THIS AND WILL KEEP THIS TIME DRY. AFTER WARMUP GETS GOING NEXT CHC TSTMS WILL STAY FOR FRI THRU SAT...WILL HOLD OFF TILL FRI NGT SE. MON SHUD THEN BY DRY AND PRBLY COOLR...THO DIDNT COOL IT AS MUCH AS IT CUD IF GFS IS ON. .FSD...NONE WILLIAMS
Hazardous weather outlook, Jul 20, 3:20 PM CDT, 3 hours 54 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... MOIST AND VERY UNSTABLE AIR COVERS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA THIS SUNDAY AFTERNOON. A COOL FRONT WILL INTERACT WITH THIS UNSTABLE AIR TO PRODUCE A THREAT OF SEVERE WEATHER THROUGH THE MID EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY...ALONG WITH THE POTENTIAL FOR TORNADOES...IN THE VICINITY OF THE MISSOURI RIVER FROM NEAR PICKSTOWN SOUTH DAKOTA...SOUTHWARD TO SOUTH OF SIOUX CITY IOWA. THE TORNADO THREAT ALSO EXTENDS EAST OF SIOUX CITY ACROSS MUCH OF NORTHWEST IOWA THIS SUNDAY AFTERNOON AND EARLY EVENING. THE COOL FRONT SHOULD MOVE EAST OF THE AREA BY LATE EVENING...ENDING THE THREAT OF SEVERE WEATHER. FLOODING... THUNDERSTORMS THAT DEVELOP SUNDAY AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. LOCAL URBAN FLOODING IS POSSIBLE ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...INTO EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA...INCLUDING THE SIOUX CITY METRO AREA...AS THUNDERSTORMS DEVELOP AND MOVE THROUGH THE AREA SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS SUNDAY AFTERNOON AND THROUGH THE EVENING HOURS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. GH
In the hours before
Local storm report, Jul 20, 3:49 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1025 AM 3 NE JEFFERS MN .75 INCH HAIL
07/20/03 COTTONWOOD REPORTED BY PUBLIC.Local storm report, Jul 20, 3:50 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1014 AM 5 SSW PAULLINA IA .88 INCH HAIL
07/20/03 OBRIEN REPORTED BY STORM
SPOTTER.
1025 AM 3 NE JEFFERS MN .75 INCH HAIL
07/20/03 COTTONWOOD REPORTED BY PUBLIC.
1038 AM CHEROKEE IA .75 INCH HAIL
07/20/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1040 AM AURELIA IA .88 INCH HAIL
07/20/03 CHEROKEE REPORTED BY STORM
SPOTTER.
1106 AM 8 NW LUVERNE MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY PUBLIC.
1110 AM 6 NW LUVERNE MN 1.5 INCH HAIL
07/20/03 ROCK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1115 AM 4 N NEWELL IA 60 MPH TSTM GUST
07/20/03 BUENA VISTA TREES BLOWN DOWN
1136 AM 1 N MAGNOLIA MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY STORM
SPOTTER.
1205 PM LITTLE ROCK IA .75 INCH HAIL
07/20/03 LYON REPORTED BY PUBLIC.Local storm report, Jul 20, 5:55 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 E LE MARS IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0550 PM LE MARS IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.Local storm report, Jul 20, 6:15 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM 4 WNW KINGSLEY IA 1.75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY STORM
SPOTTER.
0613 PM KINGSLEY IA .75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 PM SLOAN IA 1.75 INCH HAIL
07/20/03 WOODBURY REPORTED BY STORM
SPOTTER.
0628 PM 5 W KINGSLEY IA .75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0628 PM MOVILLE IA 1 INCH HAIL
07/20/03 WOODBURY REPORTED BY PUBLIC.
0629 PM 5 W KINGSLEY IA 1.75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0632 PM 5 W KINGSLEY IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0644 PM MOVILLE IA 1.75 INCH HAIL
07/20/03 WOODBURY REPORTED BY PUBLIC.Local storm report, Jul 20, 7:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM ALTA IA 1 INCH HAIL
07/20/03 BUENA VISTA REPORTED BY STORM
SPOTTER.
0705 PM 4 SE MOVILLE IA TORNADO
07/20/03 WOODBURY REPORTED BY
PUBLIC...STORM CHASER.Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.